Hi Curls!

I know this post is very different, but it wouldn’t be right if I didn’t keep it real with you! I am going to explain my personal experience along with research on birth control and anything you might find valuable about it.

Before starting, I must put a disclaimer! I am not a physician. You are to use my advice and research at your discretion and any questions should be referred to your physician. I also do not expect you to agree with my actions or views on birth control. This is a sensitive topic, but I wanted to be informative as possible for anyone who is currently on birth control or is considering it.

A little back story on my birth control use. I started out using the birth control pills (I can’t remember the specific brand). I had always had irregular periods, as well. I started using birth control for several reasons: to hopefully gain some type of weight, to have more regular periods, and for preventative purposes as well.  The pills didn’t help for any of those, except preventative purposes of course. But even for preventative purposes when I skipped a day or lost track of my days, I worried for the worst. I am not the best at consistency with pills. I had been in a long relationship, and we started being more “trusting” and that’s when I made the decision to stop taking the pills and begin getting the Depo-Provera shots. I had loved the shots, and even the likelihood of conception is lower than the pills. My periods, on the other hand, were even more irregular. I had a lot of inconsistency. I would spot some months, some nothing, and some the heaviest ever or for the longest ever. The periods that occurred the longest, worried me the most because sometimes they lasted for at least two weeks. There are a lot of things that go into periods and contraceptives, which is why birth control is so controversial. I have personal experience of some of those side effects presented by birth controls (Depo-Provera in particular):

  • Irregular menstrual periods, or no periods at all
  • Headaches
  • Nervousness
  • Depression
  • Dizziness
  • Acne
  • Changes in appetite
  • Weight gain
  • Unwanted facial and body hair
  • Hair loss
  • Loss of bone mineral density

(Source: webmd.com)

I experienced mainly the side effects in red. I may have experienced some others, but not enough to matter. I had been on Depo-Provera for about 2 years before I was told I should have been taking calcium because of the side effects. My OB/GYN had never mentioned this when I had suggested I switch to the shot. I was completely frustrated, honestly.  Women often have bone density problems as age comes, and often is good and preparatory to take calcium. On top of that, I don’t have much weight to support the bones I do have. I had noticed, after sitting for long periods of time, my bones would ache and at first, it would be hard to walk. This can sound so scary, but it is the reality that not everyone knows. My family doctor said that women often love Depo-Provera because of its convenience but it is so “harsh on the body. I don’t even prescribe it anymore because I don’t agree with it.” Those were his words exactly. When I heard him say that, I knew that my decision to stop taking it was a right one.

As of now, I do not take any form of contraceptive. The argument that they are bad for the body is a very controversial topic. I believe that in reality, anything stopping one from having a regular period is not healthy. Your body as a female is to naturally have periods, and anything stopping that is not healthy! Although I had no experience with that, I still had periods but very irregularly, the medicine gave other side effects that are life changing. The aftermath is overall my periods are even heavier than I remember, but they are more regular and predictable than before. I also do not have prolonged periods that last for extensive periods of time like I did before, typically after 3 days I am spotting and finishing off by the 4th day. My bones still ache, but calcium really made a noticeable impact on how my bones felt throughout the day.

So what do I suggest? I suggest that whatever type and the name of birth control you are prescribed, DO YOUR RESEARCH. It is very important that you do your research because often times a medicine fixes one thing but brings on other problems and cause you to take pills on top of pills. Read the side effects, and try to find personal accounts, just like this one, on different birth controls, to see how they react to other women. Listen to your body; if you believe something is wrong, please consult these concerns with your doctor.

 

Have you tried Depo-Provera?
What was your experience with birth control?
Did you learn anything new in this post?
Let us know in the comments below!